Monday, October 20, 2014
Stay connected with us

Home > News

FDA: Acne Treatment Products can Cause Dangerous Reactions

Update Date: Jun 26, 2014 09:47 AM EDT
Proactiv
The agency reported that from 1968 to January 2013, there were a total of 131 reports involving people who suffered from serious allergic reactions after using these over-the-counter acne products. (Photo : Wiki Commons)

Many teens and adults deal with acne problems everyday. Even though acne might not be a life threatening condition, it can greatly affect people's confidence, which is why several companies have worked hard to create acne treatments. In a new report, the U.S. Food and Drug Administration (FDA) informed consumers about the effects of using some of the most popular over-the-counter acne treatment. The agency stated that some of these products could cause severe irritation or even fatal allergic reactions.

Share This Story

In the report, the FDA listed some of the most popular brand name acne treatments that contain the active ingredients benzoyl peroxide or salicylic acid. These products, such as Proactiv, Neutrogena, Oxy and Clean & Clear, can come in all kinds of forms ranging from gels and toners to face washes and scrubs. These products are currently marketed with warning labels mentioning some of the side effects of using the active ingredients on one's face, which include drying, itching, redness, burning and slight swelling. However, according to the FDA, these are not the only side effects of using benzoyl peroxide or salicylic acid.

The agency reported that from 1968 to January 2013, there were a total of 131 reports involving people who suffered from serious allergic reactions after using these over-the-counter acne products. The subjects of these cases were between the ages of 11 and 78. 42 percent of the people had stated that their reactions occurred within minutes or up to 24 hours after using the products.

40 percent of the cases reported experiencing severe allergic reactions that included throat tightness, shortness of breath, wheezing, fainting and low blood pressure. Some of the other side effects included hives, itchiness and swelling of the eyes, face and lips. 44 percent of the people needed to be hospitalized. No deaths were ever reported.

"There is currently no mention of the possibility of these very severe allergic reactions on the product labels," Dr. Mona Khurana, a medical officer at FDA, said in an agency news release. "It's important that consumers know about them, and that they know what to do if they occur."

Dr. Jennifer Stein, an assistant professor of dermatology at NYU Langone Medical Center, in New York City, reminded people that these reactions are very rare. People should not be alarmed when trying out new products that contain these active ingredients. However, they should be aware of the small risk involved and should always test out products before applying it to their entire face.

She stated according to Philly, "Although it's relatively common to have a reaction to a topical acne medication, a severe and possibly deadly reaction is very rare. The FDA analysis showing only 131 serious allergic reactions over the past 44 years of dermatologic practice demonstrates how rare it is. This is all the more compelling given the common use of over-the-counter acne medication."

The FDA recommends people who use these products to always test out a small amount on a small area of skin. If the product causes allergic reactions, consumers must stop using it immediately and seek medical care.

Get the Most Popular Stories in a Weekly Newsletter
© 2013 Counsel&Heal All rights reserved. Do not reproduce without permission.
  • Print

Join the Conversation

Facebook Recommendations